Analysis & PDE

  • Anal. PDE
  • Volume 12, Number 6 (2019), 1489-1512.

Zeros of repeated derivatives of random polynomials

Renjie Feng and Dong Yao

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


It has been shown that zeros of Kac polynomials Kn(z) of degree n cluster asymptotically near the unit circle as n under some assumptions. This property remains unchanged for the l-th derivative of the Kac polynomials Kn(l)(z) for any fixed order l. So it’s natural to study the situation when the number of the derivatives we take depends on n, i.e., l=Nn. We will show that the limiting behavior of zeros of Kn(Nn)(z) depends on the limit of the ratio Nnn. In particular, we prove that when the limit of the ratio is strictly positive, the property of the uniform clustering around the unit circle fails; when the ratio is close to 1, the zeros have some rescaling phenomenon. Then we study such problem for random polynomials with more general coefficients. But things, especially the rescaling phenomenon, become very complicated for the general case when Nnn1, where we compute the case of the random elliptic polynomials to illustrate this.

Article information

Anal. PDE, Volume 12, Number 6 (2019), 1489-1512.

Received: 21 October 2017
Revised: 22 August 2018
Accepted: 18 October 2018
First available in Project Euclid: 12 March 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60E05: Distributions: general theory

derivatives of random polynomials empirical measure


Feng, Renjie; Yao, Dong. Zeros of repeated derivatives of random polynomials. Anal. PDE 12 (2019), no. 6, 1489--1512. doi:10.2140/apde.2019.12.1489.

Export citation


  • P. Bleher, B. Shiffman, and S. Zelditch, “Universality and scaling of correlations between zeros on complex manifolds”, Invent. Math. 142:2 (2000), 351–395.
  • T. Bloom and B. Shiffman, “Zeros of random polynomials on $\mathbb C^m$”, Math. Res. Lett. 14:3 (2007), 469–479.
  • D. W. Farmer and R. C. Rhoades, “Differentiation evens out zero spacings”, Trans. Amer. Math. Soc. 357:9 (2005), 3789–3811.
  • D. W. Farmer and M. Yerrington, “Crystallization of random trigonometric polynomials”, J. Stat. Phys. 123:6 (2006), 1219–1230.
  • R. Feng, “Zeros of derivatives of Gaussian random polynomials on plane domain”, preprint.
  • J. B. Hough, M. Krishnapur, Y. Peres, and B. Virág, Zeros of Gaussian analytic functions and determinantal point processes, University Lecture Series 51, American Mathematical Society, Providence, RI, 2009.
  • I. Ibragimov and D. Zaporozhets, “On distribution of zeros of random polynomials in complex plane”, pp. 303–323 in Prokhorov and contemporary probability theory, edited by A. N. Shiryaev et al., Springer Proc. Math. Stat. 33, Springer, 2013.
  • I. Ibragimov and O. Zeitouni, “On roots of random polynomials”, Trans. Amer. Math. Soc. 349:6 (1997), 2427–2441.
  • Z. Kabluchko and D. Zaporozhets, “Roots of random polynomials whose coefficients have logarithmic tails”, Ann. Probab. 41:5 (2013), 3542–3581.
  • Z. Kabluchko and D. Zaporozhets, “Asymptotic distribution of complex zeros of random analytic functions”, Ann. Probab. 42:4 (2014), 1374–1395.
  • M. Kac, “On the average number of real roots of a random algebraic equation”, Bull. Amer. Math. Soc. 49 (1943), 314–320.
  • L. A. Shepp and R. J. Vanderbei, “The complex zeros of random polynomials”, Trans. Amer. Math. Soc. 347:11 (1995), 4365–4384.
  • B. Shiffman and S. Zelditch, “Equilibrium distribution of zeros of random polynomials”, Int. Math. Res. Not. 2003:1 (2003), 25–49.
  • M. Sodin and B. Tsirelson, “Random complex zeroes, I: Asymptotic normality”, Israel J. Math. 144 (2004), 125–149.
  • G. Szegő, Orthogonal polynomials, 4th ed., AMS Colloquium Publications 23, American Mathematical Society, Providence, R.I., 1975.